Texas, 2023High Wind in Texas, February 20, 2023
February 20, 2023 · NWS AMA · 1 event in 1 county or zone
February 20th was a breezy and gusty day. Most places around the TX Panhandle only gusted upwards of 50 to 57 mph.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
February 20th was a breezy and gusty day. Most places around the TX Panhandle only gusted upwards of 50 to 57 mph. However, one mesonet station located near Hereford, TX had a few wind gusts reach or exceed 58 mph. The highest gust was 64 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Feb 20, 11:29 AM CST, 35 minutes earlier.
Area forecast discussion, Feb 20, 11:29 AM CST, 35 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1129 AM CST Mon Feb 20 2023
...New AVIATION...
.SHORT TERM ...
(Today through Tuesday night)
Issued at 346 AM CST Mon Feb 20 2023
Dry and windy will be the theme for the start of this work week
across the Texas and Oklahoma Panhandles. Breezy westerly winds
are expected today for the southwestern Texas Panhandle. Those
winds will be stronger tomorrow and more widespread across the
entire forecast area. Fire weather conditions are expected on both
days. For more information on the Fire Weather potential, see the
Fire Weather section below. The southeastern TX Panhandle may be
lucky enough to have some light rain on Tuesday night as a upper
level disturbance moves over the Southern Plains.
Breezy westerly winds remain across the forecast area early this
morning, which is keeping the column well mixed. This combined
with cloud cover over most of the area, is leading to warm
overnight temperatures in the mid to upper 40s to low 50s. The
winds may briefly decrease in the next couple of hours before
ramping up again late this morning.
Zonal flow will remain over the Southern High Plains today. Well
off to the west, a closed H500 low will sit off of the coast of
Baja California during the day today. With the westerly flow
overhead, this will aid in developing leeside cyclogenesis in
eastern Colorado today. This leeside low will bring a prolonged
period of breezy to gusty winds to the CWA as a tight surface
pressure gradient will remain over the area. The forecast surface
low will be a little further south today, so the strongest winds
will likely remain in the southern TX Panhandle for today. Even
though there will be quite a bit of sky cover today, only high
clouds are expected which will not temper the mixing processes.
H850 temperatures will increase into the mid teens C, so surface
highs are forecast to be in the mid 60s to mid 70s. A brief
reprieve from the winds is expected Monday night as the surface
low weakens and moves across the northern half of the CWA.
The aforementioned closed off H500 low will begin to get absorbed
into the upper level flow on Tuesday. This feature will eventually
be ejected up towards the Southern High Plains. Before that
occurs, another day of westerly zonal flow is forecast. The
surface low is forecast to be further north up in Colorado and
western Kansas on Tuesday, so more widespread winds are expected
across the forecast area. This low should also be a bit stronger,
which equates to stronger winds for the forecast area. Sustained
winds will likely reach Wind Advisory criteria on Tuesday
afternoon, with sustained winds near or above 35 mph at times.
H850 temperatures should continue to climb into the mid to upper
teens C for Tuesday. Combined with the clearing cloud cover for
at least half of the area, will lead to a warmer day with more
areas reaching the 70s by peak heating. Heading into Tuesday
night, the H500 low will weaken and eject northeasterly towards
the central CONUS. As this system moves overhead, PVA will provide
ample lift across portions of the southeastern Panhandles. There
will be some increased mid to upper level moisture out ahead of
this system to generate some light rain showers. There is quite a
bit of dry air in the lower levels Tuesday night, so any precip
that manages to get to the surface will not amount to much.
Muscha
&&
.LONG TERM...
(Wednesday through Sunday)
Issued at 346 AM CST Mon Feb 20 2023
For Wednesday, the flow aloft transitions to southwesterly as
another upper level storm system digs into the western states. A
very tight pressure and height gradient along with corresponding
jet maxes at multiple levels will exist based on latest medium
range models runs. This will result in windy to very windy
conditions across the region on Wednesday, and additional wind
highlights will likely become necessary on that day as well.
As of this writing, it appears sustained winds on the order of 30
to perhaps as high as 45 mph with gusts upwards of 50 to around
65 mph will be possible across the OK and TX Panhandles on
Wednesday, with the overall highest sustained wind speeds and
wind gusts expected in the western half of the area and lowest
speeds and gusts across the far southeast Texas Panhandle. There
is some potential for a bit higher sustained wind speeds and
gusts across the higher terrain on the Caprock Wednesday afternoon
into early evening and this will need to be monitored closely
during the next couple days.
Wednesday night through Friday are more uncertain regarding how
far south an arctic cold front travels. Most deterministic
numerical weather models as well as the NBM continue to suggest
only a glancing blow will occur with most of the very cold air
progged to slide to the east and northeast of the forecast area.
There is one notable exception to this scenario. The operational
00Z ECMWF model maintains its stance of the previous 00Z and 12Z
runs in bringing a bit more cold air into the area, and this is
reflected in ECXMOS temperatures for Thursday and Friday. Therefore,
confidence remains low in models handling this particular front
as we have seen boundaries plunge further south than models
predict time and time again. Therefore, would not be surprised if
this happens. If so, forecast temperatures may be a little too
optimistic for Thursday and Friday. For example, latest NBM has a
high of 53 degrees at KAMA for Friday, whereas the latest 00Z
ECXMOS hints at a high of only 43 degrees at KAMA for Friday.
Similar differences on the order of 10 degrees exist for KDHT as
well. This will be something to watch over the next few days.
Warmer temperatures are then expected Saturday and Sunday.
Another upper level storm system may impact the region Sunday
night into early Monday. However, 00Z medium range models
disagree on timing and track, with the 00Z GFS furthest north and
tending to dry slot the western and central sections, while the
CMC is furthest south and offers a little more widespread
precipitation. The ECMWF is in the middle. Given how far out in
time this particular storm system is, expect adjustments to the
forecast during the coming days. Utilized NBM pops and temperatures
for the long term periods.
02
&&
.AVIATION...
(18Z TAFS)
Issued at 1101 AM CST Mon Feb 20 2023
VFR conditions are expected through the period. Blowing dust will
be possible today and tomorrow, particularly in the afternoon
hours. Some low-level wind shear is expected tomorrow morning...
12z to around 15z for KAMA, and 15z to around 16z for KDHT.
Otherwise... winds will be strongest and gustiest during the
daytime hours today and tomorrow.
Vanden Bosch/Guerrero
&&
.FIRE WEATHER...
(Today through Tuesday night)
Issued at 346 AM CST Mon Feb 20 2023
Elevated fire weather conditions are expected today for the
southwestern Texas Panhandle. Westerly winds are expected this
afternoon and could gust as high as 40 to 45 mph. Relative
humidity values will not be all that bad, with the lowest RHs
dropping to around 20 percent this afternoon. These conditions
will lead to RFTI values in the 2 to 3 range with isolated areas
of 4. The fire weather conditions should subside by sunset
tonight.
Elevated to critical fire weather conditions are forecast for
Tuesday for the entire Texas and Oklahoma Panhandles. Westerly to
southwesterly winds will be stronger across a larger area on
Tuesday. The maximum wind gusts could reach up to 50 to 55 mph on
Tuesday afternoon, with the highest gusts in the central and
western Panhandles. Minimum relative humidity values will range
from 15 percent up to 20 to 25 percent across the area. Widespread
RFTI values of 4 are expected across the Panhandles given this
scenario. With critical fire weather conditions expected, a Fire
Weather Watch has been issued for Tuesday.
Muscha
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 69 41 71 47 / 0 0 0 20
Beaver OK 68 32 74 48 / 0 0 0 10
Boise City OK 65 28 67 40 / 0 0 0 0
Borger TX 73 38 74 48 / 0 0 0 10
Boys Ranch TX 71 38 71 45 / 0 0 0 10
Canyon TX 69 43 71 46 / 0 0 0 20
Clarendon TX 71 45 74 51 / 0 0 0 30
Dalhart TX 68 30 68 40 / 0 0 0 0
Guymon OK 68 30 72 44 / 0 0 0 0
Hereford TX 69 43 72 44 / 0 0 0 20
Lipscomb TX 70 35 74 51 / 0 0 0 10
Pampa TX 70 39 73 49 / 0 0 0 20
Shamrock TX 73 41 75 53 / 0 0 0 30
Wellington TX 75 44 78 54 / 0 0 0 50
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Fire Weather Watch from Tuesday afternoon through Tuesday
evening for TXZ001>020-317.
OK...Fire Weather Watch from Tuesday afternoon through Tuesday
evening for OKZ001>003.
&&
SHORT TERM...05
LONG TERM....02
AVIATION...52Hazardous weather outlook, Feb 20, 5:25 AM CST, 6 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
525 AM CST Mon Feb 20 2023
OKZ001>003-TXZ001>020-317-202200-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
525 AM CST Mon Feb 20 2023
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...Today and Tonight.
Elevated fire weather conditions will likely develop this
afternoon across the southwest and south central Texas Panhandle
due to west winds of 20 to 30 mph with higher gusts along with
minimum relative humidity values around 18 percent.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Strong winds are expected across the Oklahoma and Texas Panhandles
Tuesday and Wednesday, and wind highlights will likely be needed
both days. In addition, the strong winds will result in areas of
blowing dust along with reduced visibilities both Tuesday and
Wednesday.
Elevated to critical fire weather conditions are expected to
develop across the area Tuesday and Wednesday due to strong winds
and low relative humidity values. A Fire Weather Watch is in
effect Tuesday afternoon into the early evening for all of the
Oklahoma and Texas Panhandles.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Area fire managers and emergency officials should be alert for
elevated or critical fire weather conditions this afternoon
through Wednesday.
02
High Wind, Deaf Smith
- When
- February 20, 12:04 PM CST to 12:47 PM CST
- Where
- Deaf Smith forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.966, -102.605 (the zone’s center; the record gives no point)
A mesonet station located near Hereford measured multiple wind gusts in excess of 58 mph between 1204CST and 1247CST. The peak wind gust of 64 mph was the first of these at 1204CST.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in American Samoa, February 20, 2023$140,000 · 4 events
- Blizzard and Winter Storm in Wyoming, February 20 to 23, 20232 injured · 26 events
- Blizzard and Winter Storm in Alaska, February 20 to 24, 2023$50,000 · 8 events
- Winter Storm and Avalanche in Idaho, February 20 to 23, 202317 events
- Lightning Strike in American Samoa, February 20, 2023$20,000 · 1 event
- Winter Storm and Winter Weather in Montana, February 20 to 21, 2023$4,000 · 8 events
- Heavy Snow and High Wind in Washington, February 20 to 22, 202353 kt wind · 6 events
- Heavy Snow in Minnesota, February 20 to 21, 20235 events
- Heavy Snow and High Wind in Nevada, February 20 to 23, 202360 kt wind · 5 events
- Winter Weather in South Dakota, February 20, 20235 events
- Winter Storm and Winter Weather in Michigan, February 20 to 21, 20235 events
- Blizzard and Heavy Snow in Montana, February 20 to 21, 20234 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1080252.